Texas, 2024Flash Flooding and Damaging Wind in Texas, July 21 to 23, 2024
July 21 to 23, 2024 · NWS FWD · 4 events in 3 counties and zones
S. and a stalled front over Central Texas combined to generated scattered showers and thunderstorms July 21 through July 23.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough draped across the central and eastern U.S. and a stalled front over Central Texas combined to generated scattered showers and thunderstorms July 21 through July 23. Most of the storms remained sub-severe, but a few generated heavy rain and flash flooding in some locations, and one storm produced a damaging microburst in Hood County on the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 21, 6:36 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 21, 6:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
736 PM CDT Sun Jul 21 2024
...New Aviation, Short Term...
.SHORT TERM... /NEW/
Update:
Minor adjustments were made to the previous forecast to account
for the latest radar and model trends. These trends include a
drier forecast across North Texas tomorrow afternoon as most
guidance suggest the bulk of the rain will remain across Central
Texas. In addition, tomorrow's high temperatures were lowered a
few degrees across Central Texas where thick clouds and
precipitation will keep insolation to a minimum.
Aside from those changes, the rest of the forecast remains widely
unchanged. A few storms are ongoing across the region at this
time, however, severe weather is not expected. Gusty winds and
lightning will be the primary hazards. Precipitation should
diminish in coverage closer to sunset, however, we'll keep a 20%
chance of rain across parts of North Texas through the night as a
weak front slowly moves into our region.
Hernandez
Previous Discussion:
/Through Monday/
A shortwave trough will continue to spur additional rounds of
showers and thunderstorms across the region through this evening.
Given a lack of stronger forcing and deep layer shear, the severe
weather threat will remain low with locally heavy rain and
lightning still expected to be the primary hazards. However, gusty
winds can't be ruled out with any of the stronger storms,
especially those that develop across our western zones where
instability is maximized. Convective activity should decrease some
this evening, but a weak front will be approaching the region
with the shortwave remaining overhead. Therefore, some
broad brushed 20-30% PoPs were maintained overnight.
The cold front will arrive late tonight into early Monday morning,
bringing a weak north/northeast wind shift to much of the region.
Showers and thunderstorms are expected to develop with the
arrival of the front, but there is still some uncertainty in the
northern extent of this development. Coverage will likely remain
fairly scattered across North Texas (if storms develop this far
north), with many locations missing out on rain entirely. The
highest coverage will be across Central Texas where widespread
showers and thunderstorms are likely to develop within a plume of
rich Gulf moisture. With PW values in excess of 2" (well above
90th percentile climatological values), heavy rain will be the
primary concern with this activity. Dense cloud cover will blanket
much of the region throughout the day, keeping temperatures in
the 80s. Areas that see persistent rain will likely remain in the
70s.
Barnes
&&
.LONG TERM... /Issued 216 PM CDT Sun Jul 21 2024/
Update:
The overall synoptic (large scale) pattern changes very little
beyond the early week period with an upper ridge prevailing over
the western U.S. while upper troughing persists over the central
and eastern CONUS. Slow storm motions and precipitable water
values exceeding 2 inches could lead to emerging or re-emerging
flood concerns mid to late week, particularly across Central and
East Texas. Overall, I did not stray far from the previously
discussed forecast trends. See below for more details.
12
Previous Discussion:
/Tuesday Through Saturday/
Mid-latitude troughing will dig into the Lone Star State on
Tuesday, and the mid-level trough axis will remain anchored over
us into the upcoming weekend. This will mean a protracted period
of unsettled weather with below normal temperatures and daily rain
chances. Despite minimal inhibition regionwide, the orientation of
the trough will focus the highest and most persistent rain chances
across Central and East Texas. These areas will benefit from the
richest moisture flux and the more favorable forcing for ascent.
The result will be a sharp gradient in rainfall amounts over the
course of the week, from scant totals in our northwest to
potential flooding in Central Texas.
As the showers and storms will be largely diurnally driven, cloud
cover during the daylight hours will likely keep Central and East
Texas below 90F into the upcoming weekend. With considerable
rainfall, some locations could experience a day with temperatures
peaking in the 70s. But after an unseasonably cloudy day on
Monday, the sun will return Tuesday to much of North Texas where
sunshine will outpace cloud cover the remainder of the week. While
still below normal, high temperatures will be in the low to mid
90s across much of North Texas from Wednesday into the upcoming
weekend.
25
.CLIMATE...
Our current forecast keeps Waco's temperatures below 90F for 5
consecutive days. During the latter half of July, this has only
happened once before (July 21-25, 1938).
Killeen had a rainy stretch of 6 consecutive days below 90F in
late July 2007. Our current forecast, which has highs in the 80s
Monday through Saturday, would match that streak.
&&
.AVIATION... /NEW/
/00Z TAFs/
Concerns...Storms this evening in the vicinity of North Texas
airports. Reduced ceilings tomorrow morning. Additional storms
across Central Texas tomorrow afternoon.
A few storms have developed within the D10 airspace this evening,
however, they remain outside of 10SM from all North Texas TAF
sites. The expectation is for storms to remain fairly isolated
across the DFW Metroplex, thus, VCTS will remain in the forecast
through 03Z.
Beyond 03Z, storm chances shift to the the UKW cornerpost, mainly
outside of D10. Direct impacts to area airports are not expected.
As we head into tomorrow morning, a cold front will lead to a wind
direction change, ushering in light northerly winds at 10Z in
North Texas and 11Z at KACT. Behind the weak front, MVFR will
settle in for a few hours through the morning before ceiling
heights return to VFR by the afternoon.
The bulk of the precipitation tomorrow afternoon is expected
across Central Texas. VCTS has been added to the KACT TAF beyond
21Z. The exact placement of the widespread showers and storms will
depend on the location of the front, therefore, a period of TSRA
may be added in subsequent forecasts should the front stall near
KACT.
Hernandez
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 73 89 72 89 73 / 30 20 20 30 10
Waco 72 85 71 86 71 / 20 60 50 60 30
Paris 70 86 69 86 69 / 40 40 20 30 10
Denton 70 89 68 90 70 / 40 20 20 30 10
McKinney 71 88 70 89 71 / 30 20 20 30 10
Dallas 74 89 73 89 73 / 30 20 20 30 10
Terrell 71 89 70 87 70 / 20 40 30 40 20
Corsicana 73 87 73 88 72 / 20 60 50 60 30
Temple 72 86 69 86 69 / 20 70 60 70 30
Mineral Wells 70 88 68 90 69 / 30 20 20 30 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 21, 5:49 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
649 PM CDT Sun Jul 21 2024
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
649 PM CDT Sun Jul 21 2024
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Evening and Tonight.
A few thunderstorms will continue across North and Central Texas
today and tonight. Gusty winds and lightning will be the main
threats.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Daily thunderstorm chances will persist through the week. Heavy
rainfall will be the primary concern, the cumulative effect of which
could result in flooding, particularly across Central Texas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Hood
- When
- July 21, 9:00 PM CST
- Where
- Hood County, 2.32 mi NNW of Hill City to 4.44 mi SSW of Tolar
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.359, -97.869
A microburst knocked down and split trees south and southwest of Tolar. A barn and storage container were also damaged.
Flash Flood, Dallas
- When
- July 22, 5:30 AM CST to 7:30 AM CST
- Where
- Dallas County, 3.5 mi N of Reinhardt to 3.3 mi N of Reinhardt
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 32.870, -96.670
Local news stations reported 2 to 3 cars stranded due to high water near a construction zone on Interstate 635 and Garland Road in northeast Dallas. Two lanes were completely flooded.
Flash Flood, Grayson
- When
- July 23, 12:31 PM CST to 3:00 PM CST
- Where
- Grayson County, 3.26 mi SSE of (F39)sherman-Denison to 2.18 mi SSE of (F39)sherman-Denison
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.680, -96.640
Sherman PD reported flooding on FM 1417 on the west side of Sherman.
Flash Flood, Grayson
- When
- July 23, 12:53 PM CST to 3:00 PM CST
- Where
- Grayson County, 2.46 mi WNW of Sherman Muni Arpt to 2.79 mi WNW of Sherman Muni Arpt
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.643, -96.620
Flooding was reported in Sherman on Ricketts Street and Washington Street near Post Oak Creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Excessive Heat in Utah, July 21, 20241 death · 3 events
- Wildfire and Damaging Winds in California, July 21 to 26, 2024$10 million · 5 events
- Dust Storm and Damaging Winds in Arizona, July 21, 2024$124,000 · 52 kt wind · 15 events
- Flash Flooding and Damaging Winds in California, July 21 to 24, 2024$77,000 · 68 kt wind · 13 events
- Flash Flood and Hail in Kentucky, July 21, 2024$85,000 · 1 in hail · 4 events
- Excessive Heat in California, July 21 to 26, 202424 events
- Flash Flood and Damaging Winds in Arizona, July 21, 2024$20,000 · 55 kt wind · 4 events
- Flash Flooding and Damaging Winds in Arizona, July 21, 202458 kt wind · 6 events
- Flash Flood and High Wind in Nevada, July 21, 202469 kt wind · 5 events
- Flash Flooding and Damaging Wind in Tennessee, July 21, 202452 kt wind · 5 events
- Damaging Winds in Alabama, July 21, 2024$3,000 · 4 events
- Flash Flooding and Damaging Wind in Kentucky, July 21 to 22, 202451 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206015, 1204425, 1204430, 1204440.